Alert archive / Washington / Gale Warnings in 2016

Gale Warning 84, NWS Seattle, WA

October 16, 2016

NWS Seattle, WA issued this gale warning at Oct 16, 2016, 9:20 AM PDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 16, 2016, 9:20 AM PDT (16:20 UTC)
Expired
Oct 16, 2016, 2:00 PM PDT
In force
5 hr
Issued by
NWS Seattle, WA

The text

As transmitted.

664 
WHUS76 KSEW 161620
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
920 AM PDT SUN OCT 16 2016

PZZ132-170030-
/O.UPG.KSEW.SC.Y.0249.000000T0000Z-161017T0000Z/
/O.NEW.KSEW.GL.W.0084.161016T1620Z-161016T2100Z/
/O.NEW.KSEW.SC.Y.0250.161016T2100Z-161017T0700Z/
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
920 AM PDT SUN OCT 16 2016

...GALE WARNING IN EFFECT UNTIL 2 PM PDT THIS AFTERNOON...
...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
MIDNIGHT PDT TONIGHT...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE WARNING...
WHICH IS IN EFFECT UNTIL 2 PM PDT THIS AFTERNOON. A SMALL CRAFT
ADVISORY HAS ALSO BEEN ISSUED. THIS SMALL CRAFT ADVISORY IS IN
EFFECT FROM 2 PM THIS AFTERNOON TO MIDNIGHT PDT TONIGHT. THE SMALL
CRAFT ADVISORY IS NO LONGER IN EFFECT. 

* WIND...SOUTHEAST WIND 25 TO 35 KNOTS EASING TO 15 TO 25 KNOTS IN
  THE AFTERNOON.

* WIND WAVES...4 TO 6 FEET SUBSIDING TO 2 TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED
THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR
TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ134-135-170030-
/O.EXB.KSEW.SC.Y.0249.000000T0000Z-161017T0100Z/
ADMIRALTY INLET-PUGET SOUND AND HOOD CANAL-
920 AM PDT SUN OCT 16 2016

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM PDT THIS EVENING. 

* WIND...SOUTH WIND 15 TO 25 KNOTS.

* WIND WAVES...2 TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ133-170030-
/O.EXT.KSEW.SC.Y.0249.000000T0000Z-161017T0700Z/
NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-
920 AM PDT SUN OCT 16 2016

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL MIDNIGHT PDT TONIGHT...

* WIND...SOUTHEAST WIND 20 TO 30 KNOTS EASING TO 15 TO 25 KNOTS
  THIS EVENING. 

* WIND WAVES...2 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ110-170030-
/O.CON.KSEW.RB.Y.0024.000000T0000Z-161018T0000Z/
GRAYS HARBOR BAR-
920 AM PDT SUN OCT 16 2016

...SMALL CRAFT ADVISORY FOR ROUGH BAR REMAINS IN EFFECT UNTIL 5 PM
PDT MONDAY...

* COMBINED SEAS...10 TO 12 FEET TODAY AND INTO MONDAY.

* FIRST EBB...AROUND 530 PM TODAY. VERY STRONG EBB.

* SECOND EBB...545 AM MONDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR ROUGH BAR MEANS THAT WAVE CONDITIONS ARE
EXPECTED TO BE HAZARDOUS TO SMALL CRAFT IN OR NEAR HARBOR
ENTRANCES.

&&

$$

PZZ150-153-156-170-173-176-170030-
/O.CON.KSEW.SC.Y.0249.000000T0000Z-161018T0000Z/
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM-
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO 60 NM-
920 AM PDT SUN OCT 16 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT MONDAY...

* WIND...SOUTH TO SOUTHWEST WIND 15 TO 30 KNOTS.

* WIND WAVES...WEST SWELL 12 FEET AT 11 OR 12 SECONDS. WIND WAVES
  3 TO 8 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ130-131-170000-
/O.CON.KSEW.SC.Y.0249.000000T0000Z-161017T0000Z/
WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
920 AM PDT SUN OCT 16 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON...

* WIND...SOUTHEAST WIND 15 TO 25 KNOTS.

* WIND WAVES...2 TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Oct 16, 3:25 AM PDT, 5 hours 55 minutes earlier.

Area forecast discussion, Oct 16, 3:25 AM PDT, 5 hours 55 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
325 AM PDT Sun Oct 16 2016

.SYNOPSIS...Low pressure aloft will keep conditions unsettled
through Monday. The air mass will be unstable enough for a slight
risk of thunderstorms over parts of the area this afternoon and
Monday afternoon. Weak high pressure aloft will move over the
region on Tuesday for a brief period of dry weather. Another
Pacific Storm will bring more wet weather to the area on
Wednesday.

&&

.SHORT TERM...
The air mass offshore was quite unstable as evidenced by the
number and persistence of lightning strikes. Most of the activity
will be concentrated over the coastal waters but cannot rule out a
risk of isolated thunderstorms over the coast and parts of the
southwest interior this afternoon.

Meanwhile, Western WA will remain primarily under the influence
of low pressure aloft through Monday. This will keep conditions on
the unsettled side. Expect the thunderstorm threat to continue
over the coastal waters through Monday. Also, there will be a
slight risk of thunderstorms over the coast and southwest interior
again Monday afternoon.

Weak high pressure aloft will move over the region on Tuesday for
a diminishing threat of showers. The air mass will also stabilize,
thus ending the threat of thunderstorms.

The snow level will generally be near 5500 feet during this period.
Therefore, Paradise, on the south slope of Mount Rainier, could
receive several inches of wet snow, particularly during the
nighttime periods when temperatures fall to near freezing.

.LONG TERM...
Confidence in this period was not high due to the models differing
in the details. At least they are in fairly good agreement on the
synoptic scale features. Beyond Thursday, the solutions begin to
diverge altogether. Overall, it appeared that the pattern will be
active and progressive. PoPs might be too low for Friday and
Saturday.

&&

.AVIATION...Winds subsiding as the surface low responsible absconds
quickly into the heart of British Columbia...although gusts still
being reported at BLI...PAE...and HQM at the time of this writing.
Cigs continue to be a mix of VFR and MVFR over W WA this early
morning and as showers persist over the area...can expect that to
remain the case for much of the day...with the highest likelihood of
MVFR in areas with shower activity. Coastal locations may see
isolated thunderstorms this morning and this afternoon.

Upper level flow generally from the southwest today transitioning to
more westerly late tonight and into Monday. With general trough
pattern over the region...showers look to persist for today and into
Monday as well. SMR

KSEA...VFR ceilings through sunday afternoon. Southerly winds 10 to
15 knots with occasional gusts to 25 knots still
possible...diminishing even further early this afternoon to
between 5-10 knots. SMR

&&

.MARINE...Winds continue to weaken in the wake of passing low
pressure. As such...storm warnings have been allowed to
expire...with small craft advisories remaining in place over the
central and east strait...northern inland waters and coastal waters
for this morning and into afternoon. Winds in remaining waters have
calmed below the threshold of any headlines...and thus have had any
warnings or advisories removed.

As a series of surface low pressure systems will remain over the
area today and into Monday...although much weaker than previous two
systems...prospect for Small Craft Advisory winds looks possible for
Monday also. A break looks to be on hand for Tuesday...as some
surface ridging is expected to calm conditions. SMR

&&

.HYDROLOGY...
It looks like the Skokomish River is cresting now or about to
crest. This river will begin to slowly recede later this morning
and is anticipated to fall below flood stage Monday afternoon.
The basin is forecast to receive up to two inches of additional
rain by late tonight and this should keep the river above flood
stage through tonight. Rainfall amounts Monday through Tuesday are
expected to be insignificant. This will allow the river to fall
below flood stage.

Beyond Tuesday, river flooding is not anticipated on area rivers
through Saturday except, possibly, the uniquely flood prone
Skokomish River.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...Small Craft Advisories are in effect for all waters except
	 the Admiralty Inlet and Puget Sound/Hood Canal.

	 Small Craft Advisory for rough bar in effect until 5 PM PDT
	 Monday for the Grays Harbor Bar.

&&

www.weather.gov/seattle

An illustrated version of this forecast discussion can be seen at
www.weather.gov/seattle/gafd/latest_webafd.html

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 8:05 PM PDTWind AdvisorySEWSan Juan5 hr
Oct 15, 9:22 PM PDTGale WarningSEW5 hr
Oct 15, 9:22 PM PDTSmall Craft AdvisorySEW42 hr
Oct 16, 9:12 AM PDTCoastal Flood AdvisorySEW7 hr
Oct 16, 9:20 AM PDTSmall Craft AdvisorySEW15 hr
Oct 16, 3:01 PM PDTSmall Craft Advisory for Hazardous SeasSEW16 hr

Nearby

Gale Warnings in Washington, 2016Every gale warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.